A note to those who are considering Zonegran
By The Migraine Girl—February 16, 2008

I was just on MyMigraineConnection.com, perusing articles and looking up information on Zonegran withdrawal symptoms. To my chagrin, there’s a general lack of specificity when it comes to lists of withdrawal symptoms. As the drug is prescribed off-label for Migraines (it’s an epilepsy treatment), the medical websites all tend to point out that one should exercise caution while weaning off Zonegran due to increased risk of seizure and “other side effects–talk to your doctor.”

So far my withdrawal process has been a lot easier than I’d expected. I’m halfway through and am sure my happiness with daily life has a great deal to do with my increased energy (a combination of getting off the energy-zapping Zonegran and getting all that B2 in my vitamins and my Petadolex, as I have mentioned before). Today I really took a turn for the worse, however, and hope hope hope it was just for one day.

Last night I went downtown with friends for a low-key night of chatting and carousing. Around 9:30 I decided to walk home, feeling a headache coming on. It was such a low-grade pain that I figured getting into bed early with a book and some chamomile tea would heal me right up. Boy, was I wrong. A raging Migraine headache took over within an hour of my arrival home. My stomach felt swirly but I was too nauseated to fetch a wastebasket to use as my emergency receptacle should I become sick to my stomach. (Luckily I didn’t end up needing this option in the first place.)

This morning I woke up in a foul mood. A gray mood. A gray mood with fiery, jagged edges that caused me to lash out at everything from my boyfriend (who was suffering from a Migraine himself) to the dishes in the sink to the broom to my neglected plants. I. WAS. EXTRAORDINARILY. ANGRY. AND. BITTER. For no known reason. The closest I’ve come to such unreasonable anger would be in times of PMS, but I just finished my period, and this mood was far more sour and impossible to climb out of than any routine PMS funk.

What was I going through today? I see that agitation and irritability are side effects of Zonegran withdrawal; they can also accompany some people’s postdrome stage, though feeling anger at this stage is infrequent for me.

In my rather fruitless search for Zonegran withdrawal symptoms, I did find a few pages on MyMigraineConnection.com on which people solicited the advice of others who may’ve tried Zonegran–what’s our opinion of the drug as a Migraine treatment?

Here’s my response. For those of you who read my blog frequently, you’ll see nothing new. But it felt good to put it on paper–er, screen.

I have been on Zonegran for 22 months. The frequency, severity, and duration of my Migraine attacks decreased overall, but I still had super-duper Migraine months (especially during hot Augusts or stressful holiday times, for example) and was relying on my acute medication, Relpax, just as much as ever.

For me, the side effects of Zonegran far outweighed the positive. My doctor mentioned the possibility of some side effects, but both he and the drug literature mentioned that the effects would probably go away within 4-6 weeks. This was not the case for me. I lost a LOT of weight and the more bothersome side effects–memory loss, difficulty word-finding, near-constant fatigue, and simply a general feeling of dumbness!–were harder to pin down and took longer to emerge. I thought I was going nuts until I found a whole community of people out there who’d had the same things going on in their brains.

I’m now going through the withdrawal process and will be off Zonegran in three weeks. Petadolex is my new herbal drug of choice, and thus far it’s working well!

Profile photo of The Migraine Girl

About The Migraine Girl

Bookshop owner & migraineur Janet "The Migraine Girl" Geddis moved around a bit in her early 20s before deciding to make Athens, Georgia her home

advertisement
SubscribeJoin 43,000 subscribers to the Migraine.com weekly - our e-mail newsletter.
Reader favorites